Tetany in a child with AIDS receiving intravenous tobramycin.

Published

Journal Article

Aminoglycosides have been reported to cause tetany by inducing renal wasting of magnesium and secondary hypocalcemia. A 9-year-old girl with AIDS was brought to the emergency department because of tetany. She had just finished a 3-week course of intravenous tobramycin for bronchiectasis and had an elevated serum tobramycin trough level 1 week before the onset of tetany. Hypomagnesemia, hypokalemia, and hypocalcemia had developed. The urine revealed inappropriately high levels of magnesium and potassium despite critically low serum levels, with an appropriately low urine calcium level. This pattern is suggestive of renal toxicity due to tobramycin. Over the next several months, she continued to require supplemental calcium, magnesium, potassium, and phosphorus. She also had nephrotic range proteinuria. Aminoglycoside renal mineral wasting has not previously been described in a child.

Full Text

Duke Authors

Cited Authors

  • Slayton, W; Anstine, D; Lakhdir, F; Sleasman, J; Neiberger, R

Published Date

  • November 1996

Published In

Volume / Issue

  • 89 / 11

Start / End Page

  • 1108 - 1110

PubMed ID

  • 8903300

Pubmed Central ID

  • 8903300

International Standard Serial Number (ISSN)

  • 0038-4348

Digital Object Identifier (DOI)

  • 10.1097/00007611-199611000-00019

Language

  • eng

Conference Location

  • United States